Iowa, 2024

High Wind in Iowa, April 3, 2024

April 3, 2024 · NWS DMX · 1 event in 1 county or zone

A very tight pressure gradient developed across Iowa as the area was sandwiched between a 985 mb surface low over Lake Michigan and a surface ridge axis sliding off the High Plains. Through the day winds were sustained at 35+ mph with winds across the area gusting 45-55 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very tight pressure gradient developed across Iowa as the area was sandwiched between a 985 mb surface low over Lake Michigan and a surface ridge axis sliding off the High Plains. Through the day winds were sustained at 35+ mph with winds across the area gusting 45-55 mph. The strongest gust of the day was 58 mph at the Marshalltown airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 3, 5:14 AM CST, 3 hours earlier. Its key messages:

  • Very strong north winds today with gusts of 45 to 55 mph likely. Travel will be difficult at times on east-west thoroughfares.
  • Light snow showers this morning, possibly continuing into this afternoon east. Light accums on grassy surfaces and minimal travel impacts.
Area forecast discussion, Apr 3, 5:14 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
614 AM CDT Wed Apr 3 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Very strong north winds today with gusts of 45 to 55 mph
  likely. Travel will be difficult at times on east-west
  thoroughfares.

- Light snow showers this morning, possibly continuing into this
  afternoon east. Light accums on grassy surfaces and minimal
  travel impacts.

&&

.DISCUSSION...
Issued at 334 AM CDT Wed Apr 3 2024

Forecast is mostly on track and remains largely unchanged
through the next 24 hours. Upper low continues to consolidate
and deepen as it moves toward the Great Lakes. Convective snow
shower activity along and west of I-35 is steadily succumbing
to dry air and limited forcing, however light snowfall
associated with broad mid-level def zone is expanding over the
eastern half of the CWA. Limited webcam availability shows
pockets of minor accumulations on grassy surfaces from near
Mason City to Waterloo, but road surfaces remain just wet. Dry
air further eats into precip on the western edge of def zone by
mid morning and isolates appreciable snowfall chances to our far
eastern counties where models have been consistent with up to
1" of snow accumulation before snow chances end this evening.

Strong winds are the primary forecast concern with a very tight
pressure gradient developing over the state as we are sandwiched
between a 985mb sfc low over Lake Michigan and a sfc ridge axis
sliding off the high Plains. Winds have been a tad slow to respond
with gusts running a bit below model guidance to this point,
but winds quickly catch up over the next few hours as a belt of
higher velocity air between 925-850mb rotates around the
western periphery of the deepening low. Model soundings show
flow at the top of the mixed layer strengthening to 45-55 kts
between 12-15z. The intense isallobaric tendencies plus weak
cold air advection will support sustained north winds of 30-40
mph and gusts of 45-55 mph later this morning and through the
afternoon hours. The Wind Advisory remains unchanged for now as
the majority of model guidance holds peak gusts just below
warning (50kt) criteria. The HRRR/RAP suggest higher end
potential and warning level gusts east of I-35 but are notably
stronger with 925-850mb wind speeds compared to most other
models. A scenario for periodic stronger wind gusts exceeding
warning criteria may also evolve over our eastern counties as
soundings show as a dry subcloud layer beneath the snow shower
activity which will lead to some degree of evaporative cooling
and more efficient momentum transport to the surface. Trends
will need to be closely watched and an upgrade to a High Wind
Warning if confidence increases in the higher-end scenarios
playing out.

Winds begin to back off this evening but remain breezy through
Thursday as the upper low is sluggish to kick east. Expect a brief
reprieve from winds Friday as an amplified shortwave ridge passes
through. Highs still hold near to below normal with little to no net
temperature advection to give them a boost. Pattern stays
active into the weekend as another large upper low moves out of
the western conus. Showers and storms are likely Saturday night
into Sunday within a broad wing of thermal forcing surging
northward. Dry SE surface flow hinders confidence wrt precip
timing and amounts. The NBM is most likely overdone with the
temporal scope of higher PoPs, however at this time range it is
difficult to narrow down a couple periods to focus the higher
precip potential.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 609 AM CDT Wed Apr 3 2024

Categorical cig/visby restrictions will continue this morning,
particularly for terminals from central and into eastern Iowa.
Most cigs are VFR or MVFR, but snsh activity has dropped visby
into IFR at times. The snsh activity and lower cigs will push
eastward into the afternoon hours, but could still have tempo
impacts at KALO and KOTM. VFR conditions prevail across the area
after 00z.

Strong winds will be a concern as northerly gusts increase to
35-40+ kts through this afternoon. Winds relax a bit this
evening into tonight with gusts of 20-30 kts through the rest of
the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Apr 3, 4:00 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
500 AM CDT Wed Apr 3 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
500 AM CDT Wed Apr 3 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
additional details.

Periods of light snow may be seen in areas along and east of
Interstate 35. This may result in brief visibility reductions in
conjunction with breezy north northwest winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms may be possible in southern Iowa Saturday
night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Marshall

When
April 3, 8:14 AM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Marshalltown ASOS recorded a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171162.